Vitamin D supplementation is recommended for all children. Alicia and her spouse thus followed the advice received at the maternity ward and gave vitamin D to their son regularly, tells the young mother to the Parisian. Except that, according to the couple, the drug which was recommended to them, ZymaD, would cause colic to their infant, now 6 months old.
A drug purchased on the Internet
The couple discusses the problem with their chiropractor, who recommends that they try switching medications, and advises them of two other brands, emphasizing to be careful with the dosage. The parents look for the drugs on the Internet and find one. On the label, it says “10,000 IU”, as for ZymaD. Except, as Alicia and her partner will find out later, it’s not 10,000 IU per milliliter like the previous drug, but per drop, when it’s recommended to give 400-800 IU of vitamin D daily. for children from 0 to 24 months. The packaging being in German and neither of them speaking this language, they do not know it.
Vitamin D overdose
They therefore continue to give the same quantity of medicine to their son, thinking of respecting the instructions of the doctors. Because of the overdose, the little boy stops gaining weight and struggles to get on his stomach. He remains smiling but, after several days, Alicia has a bad feeling: “We said to ourselves: ‘Stop, something is wrong, we have to go to the emergency room'”she recalls.
The examinations of the baby show that he suffers from nephrocalcinosis, that is to say from a problem with the kidneys, but also from a problem with the heart. The overdose of vitamin D can lead to death, the little boy is placed in intensive care. Fortunately, after two weeks of hospitalization, Alicia’s son is doing better. Extremely relieved, the young mother decided to speak out so that all parents hear about the risks and be vigilant about their child’s vitamin D supplementation.
How to avoid vitamin D overdose?
In September 2021, the National Agency for Food, Environmental and Occupational Health Safety (ANSES) warned of the risk of vitamin D overdose after several cases of hypercalcemia, having too much calcium in the blood, in young children have been reported. They had been caused by taking food supplements that were too high for children.
Vitamin D: new recommendations to avoid overdose in babies
ANSES then gave five tips to parents to limit the risks, such as giving vitamin D to their child only on medical prescription. She recommended to be vigilant when giving it to follow the prescription, to follow the recommended dose and not to increase it yourself without consulting, to favor drugs over food supplements and not to give different products containing vitamin D at the same time.
- Vitamin D: what dosage for children? The new recommendations
- Vitamin D accused of colic and being an endocrine disruptor: the point